Alert archive / Pennsylvania / Wind Advisories in 2023
Wind Advisory 3, NWS State College, PA
NWS State College, PA issued this wind advisory at Feb 21, 2023, 3:22 AM EST for 16 counties in Pennsylvania. It took effect at Feb 21, 2023, 11:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 3:22 AM EST (08:22 UTC)
- In effect from
- Feb 21, 2023, 11:00 AM EST
- Expired
- Feb 21, 2023, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS71 KCTP 210822 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 322 AM EST Tue Feb 21 2023 PAZ024-025-033-034-220000- /O.NEW.KCTP.WI.Y.0003.230221T1600Z-230222T0000Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 322 AM EST Tue Feb 21 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cambria, Blair, Somerset and Bedford Counties. * WHEN...From 11 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ026>028-035-036-056-057-059-063>066-220000- /O.NEW.KCTP.WI.Y.0003.230221T1800Z-230222T0000Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 322 AM EST Tue Feb 21 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS EVENING... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central Pennsylvania. * WHEN...From 1 PM this afternoon to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ MRS/SDT For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 20, 11:11 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Feb 20, 11:11 PM EST, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service State College PA 1111 PM EST Mon Feb 20 2023 .SYNOPSIS... A weak front over northern PA will drift a bit further to the south tonight before stalling out over the central to southern part of the state late tonight. This boundary will lift back to the north as a warm front Tuesday morning, before a more potent cold front pushes east across the region Tuesday afternoon. A warm front lifting out of the Ohio Valley is likely to push into Pennsylvania late Wednesday, generating a period of mixed precipitation turning to plain rain for Wednesday night. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Mid level FGEN has been enhanced about 15-25 KM further north than previously anticipated/painted by high res model guidance, so POPS and QPF were extended north of Interstate 80 for the next several hours. Just a bit of wet snow mixed in is possible across elevations AOA 2000 FT MSL north of I-80 where llvl wet bulb temps will dip to around 0C before the precip slides off to the east of the CWA between 06-08Z Tue. Previous Disc... A focused area of swrly warm advection over a stalling, east- west low-level frontal boundary between I-80 and the PA Turnpike will combine with the passage of the thermally indirect/nose of a 140 kt upper level jet max over Ohio at 01Z to bring a several hour period of light to briefly moderate rain across the southern half of PA overnight. Rainfall amounts will range between 0.05-0.15 of an inch with little to nothing occurring over the region north of I-80 tonight. This front will wash out and stall somewhere between State College and the MD border. The temp profile will be cold enough that whatever light QPF falls over the nrn mtns will be a mix or just plain snow at the Wet Bulb Zero C level is currently falling under 1KFT AGL. Will continue to paint just a dusting in the snow accum grids up there, primarily N/E of IPT. Temps fall into the u20s in the N, but hold in the l40s in the S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... A complicated day is in store for Tuesday, with --SN or --RASN mix in the AM over the far N/NE. Warm air works back into the area as the old front returns northward as a warm front just before the next cold front arrives and passes in the mid-day and afternoon. The temps do get warm enough to turn any snow in the N to rain there. The LIs on both NAM and GFS go negative in the mid-day, and any sun will make some bubbly showers. The clouds will likely be just on the edge of being tall enough/cool enough to produce some thunder or graupel. However, the WBZ is also pretty low (2500-3000ft) with cold 8H temps and moderately strong low to mid level CAA, which may try to keep the precip frozen as it hits the ground across the nrn tier. Won't mention snow in the mid-day at this point. The coverage on the showers should also not be 100pct, so we've kept the PoPs to 80pct at this point. The wind gust, esp across the S (where the strongest descent within beneath the left entrance region of a 140 kt upper level jetlet will be focused), will get well into the mid-upper 30 KT range with and behind the cold front front. For the most part, it doesn't look like we'll have more than one or two 40KT gusts to warrant a wind advy, but that could easily change. Overnight shift will need to keep a close eye/compare model guidance and hi res output to see if NAM's extremely deep mixing depth of 9-11 KFT AGL (tapping westerly wind of 50-60 kts) appears likely and if the HRRR/GFS trends deeper than their current mixing of about 5-6 kft AGL over southern PA that taps winds of 35-40 kts right at the top of the BYLR. Those showers (which are most likely in the N) could also mix down briefly high gusts AOA 40 kts. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... An approaching warm front will extend from the Mid Miss River Valley east to the Middle Ohio River Valley at 12Z Wed. Preceding this weather feature. we'll see increasing/lowering thickening clouds overnight Tue Night. Mins will range from the Low 20s up north to the low 30s in the south. This boundary, combined with blocking high pressure drifting north of New England, will set the stage for an overrunning precip event Wednesday/Wed evening, focused primarily over northern Pa. Have kept temps lower than the NBM Wednesday, due to its warm bias in cold air damming scenario with a leaning toward the colder NAM surface temps. This scenario could result in an initial period of freezing rain across south-central Pa and a more extended period of icing over the N Mtns. The Lower and Middle Susq will likely have enough time to rise above freezing before precip begins, but if it were to start a bit earlier there could be a brief period of wintry mix. Most likely precip amounts from this event based on ensemble plumes range from around 0.2 inches over the southeast counties, to around an inch over the NW Mtns. Model output suggests precipitation will taper off from south to north Wed evening, as the best isentropic lift shifts north of the PA/NY border. Ice accretion rates over northern Pa will probably not be very high due to temperatures only just below freezing. However, can't rule out >0.25 amounts over the highest elevations. Ground temps may also still be relatively warm from Tuesday when temps are progged to get into the 40s and 50s in many areas. This could favor icing more on elevated surfaces that can cool faster Tuesday night and Wednesday morning. On Thursday, PA is expected to emerge into the warm sector, with fairly high confidence of anomalously warm and perhaps record breaking daytime highs. Many areas south of I-80 have a chance to see readings near 70, and normally warmer valleys could get well into the 70s. Rain should also be ending from south to north in the morning, as a surface warm front lifts up and through the region. By Thursday night/early Friday, another trailing cold front will charge through the area, with colder, more seasonable temperatures in its wake. By early in the weekend ahead, surface high moving off the east coast, and a return of moisture and UVVEL linked to respective left front and right rear quads of a very strong 160-170 KT 300 HPA zonal jet core (extending from the Upper Miss Valley through the southern New England Coast) will likely bring another period or two of rain or a wintry mix, depending on timing and the ultimate track of upper-level disturbances/surface waves. The best chance of precip is weighted toward Sunday/Sunday evening, though PYTPE is highly uncertain at this range given the large spread in 925-850 mb temps between the GFS and EC and their ensembles (about a 10C spread exists between the colder, faster and less amplified EC with respect to an approaching nrn stream shortwave at 12-18Z Sunday). && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... Another round of -RA/SHRA (perhaps mixed with SN over the nrn tier/BFD in the morning) will occur overnight and during the day on Tuesday. This will create some lowered /MVFR/ cigs and vsbys, mainly in the nrn half+ of the area. This, too, shall pass, ending in the late aftn over the NE. It gets cold (sub- freezing) behind this wave/front Tues night. A warm front pushes thru late in the day Wed/Wed night. Deteriorating conditions starting around sunrise S, mid-day N. Depending on time of arrival, it will make some mixed precip, esp over the nrn half+ of the area. There could be some ZR at the onset. IFR likely during the heavier precip and perhaps into Wed night. Outlook... Thu...Very warm. SHRA NW half. IFR poss AM. Thurs night...CFROPA, Gusty WNW wind. Brief IFR poss. Fri...Mainly VFR. Sat...SN to RA poss. IFR poss. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Lambert/Dangelo SHORT TERM...Lambert/Dangelo LONG TERM...Jurewicz/Lambert/Travis AVIATION...Dangelo/Gartner
Hazardous weather outlook, Feb 20, 7:14 PM EST, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service State College PA 714 PM EST Mon Feb 20 2023 PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-220015- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 714 PM EST Mon Feb 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wind gusts over 40 mph are likely Tuesday afternoon into early Tuesday evening. Freezing rain could result in icy roads across parts of the area on Wednesday, mainly early in the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-037-041-042-220015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 714 PM EST Mon Feb 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Freezing rain could result in icy roads across parts of the area Wednesday into Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 12:25 PM EST | Special Weather Statement | CTP | Warren | 35 min |
| Feb 21, 12:57 PM EST | Special Weather Statement | CTP | Lycoming | 33 min |
| Feb 21, 12:59 PM EST | Special Weather Statement | CTP | Clearfield | 46 min |
| Feb 21, 1:19 PM EST | Special Weather Statement | CTP | Sullivan | 26 min |
| Feb 21, 2:07 PM EST | Special Weather Statement | CTP | Juniata | 38 min |
| Feb 21, 2:15 PM EST | Special Weather Statement | CTP | Lycoming, Tioga | 30 min |
| Feb 21, 2:33 PM EST | Special Weather Statement | CTP | Dauphin, Lebanon | 27 min |
| Feb 21, 2:36 PM EST | Special Weather Statement | CTP | Lycoming, Sullivan | 54 min |
| Feb 21, 2:37 PM EST | Special Weather Statement | CTP | Columbia | 23 min |
| Feb 21, 3:45 PM EST | Winter Weather Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more | 28 hr |
| Feb 21, 3:49 PM EST | Special Weather Statement | CTP | Schuylkill | 41 min |
Nearby
Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.